FDA warns of risk associated with off-label use of tramadol in kids

September 30, 2015

The off-label use of tramadol in children following surgery may be problematic and healthcare professionals should consider other FDA-approved drugs for pain relief, according to a FDA safety communication.

The off-label use of tramadol in children following surgery may be problematic and healthcare professionals should consider other FDA-approved drugs for pain relief, according to a FDA safety communication.

FDA panel backs extended-release painkiller, not immediate-release one

FDA announced it is investigating the use of tramadol in children younger than 18 years of age because of the risk of a rare adverse event-slowed and difficult breathing. In a recent case in France, a 5-year-old had to be hospitalized after receiving a single, oral dose of tramadol for pain following tonsillectomy and adenoid removal.  The case report of respiratory depression was recently published in the journal Pediatrics.

“The child was later found to be an ultra-rapid metabolizer and had high levels of O-desmethyltramadol in his body,” according to FDA. “[Ultra-rapid metabolizers] are more likely to have higher-than-normal amounts of the active form of the opioid in their blood after taking tramadol, which can result in breathing difficulty that may lead to death.”

FDA noted that tramadol is not approved for use in children, although it has been used “off-label” in this population. There are other pain relievers that are FDA-approved for children following surgery, and should be considered.

FDA recommends that healthcare providers and parents report any adverse effects associated with the use of tramadol to the FDA MedWatch program.